MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C18A-020X01
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Death (1802)
Date of Event 11/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records of the excor apex cannula with lot.No.00063702.This cannula was produced according to our specification.The affected cannula, lot.No.00063702 was in use from 2019-03-26 until 2019-11-18 ((b)(6)).The affected cannula in use by the patient at the time of the incident was returned to the manufacturer.An updated report will be provided following a detailed investigation.
 
Event or Problem Description
Berlin heart inc.Was informed about an incident involving the apex cannula of an excor patient supported in the lvad configuration.The clinic reported that the apex cannula was disrupted during a pump exchange, resulting in blood loss.Additionally, air entered the blood pump and the aortic cannula.The patient went into cardiac arrest.Cpr was performed until the new pump was placed on and normal sinus activity was regained.The new pump was connected and the pump and cannula de-aired.The patient was taken to have a head ct which revealed 2 large frontal lobe ischemic events.The patient was deemed to no longer be a transplant candidate and the parents wished to withdraw support.On 2019-11-19, the clinic reported that the patient was withdrawn from support and the patient died on (b)(6) 2019.The affected cannula will be returned to the manufacturer for further investigation.
 
Additional Manufacturer Narrative
A piece of affected cannula where the defect occurred was returned to the manufacturer on 2019-12-03.During the investigation by berlin heart, only non-destructive microscopic imaging and ct scans were performed.All analyses were completed by two independent investigators.The ct scans were performed at an external independent laboratory under the observation of the manufacturer.Based on the location of the rupture.It can be assumed that the examined inflow cannula was damaged by a sharp-edged object.The clinic reported loosening the cable ties near the location of the rupture.The instructions for use for the excor vad system, revision 12 includes several warnings cautioning the user against touching the blood pumps, cannulae and driving tubes with pointed or sharp objects.On 2019-12-19, the clinic was re-trained on the handling of the excor system with special regard to the handling of pump exchanges.

Brand Name
EXCOR APEX CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key9446600
Report Number3004582654-2019-00093
Device Sequence Number2210121
Product Code DSQ
UDI-Device Identifier04260090040515
UDI-Public04260090040515
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model NumberC18A-020X01
Device Catalogue NumberC18A-020X01
Device Lot Number00063702
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 11/15/2019
Supplement Date Received by Manufacturer11/15/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age8 MO